Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Springfield, MO

March 29, 2017Dent County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2017, 7:14 PM CDT for Dent County, Texas County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Mar 29, 2017, 8:15 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:30 PM CDTHAIL 0.883 Sw Yukon, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KSGF 300014
SVRSGF
MOC065-215-300115-
/O.NEW.KSGF.SV.W.0098.170330T0014Z-170330T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
714 PM CDT WED MAR 29 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dent County in south central Missouri...
  Central Texas County in south central Missouri...

* Until 815 PM CDT

* At 713 PM CDT, a severe thunderstorm was located 8 miles east of 
  Cabool, or 11 miles north of Willow Springs, moving northeast at 
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montauk State Park...             Licking...
  Houston...                        Raymondville...
  Montauk...                        Darien...
  Elk Creek...                      Eunice...
  Yukon...                          Solo...
  Simmons...                        Prescott...
  Jadwin...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3742 9162 3742 9164 3738 9164 3705 9189
      3705 9195 3711 9208 3760 9187 3760 9181
      3753 9154
TIME...MOT...LOC 0013Z 210DEG 34KT 3715 9195 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
414 
WWUS53 KSGF 300032
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
732 PM CDT WED MAR 29 2017

MOC065-215-300115-
/O.CON.KSGF.SV.W.0098.000000T0000Z-170330T0115Z/
Dent MO-Texas MO-
732 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DENT AND EASTERN TEXAS COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Raymondville,
or 9 miles east of Houston, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Raymondville...
Montauk...                        Yukon...
Darien...                         Eunice...
Prescott...                       Jadwin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3742 9162 3742 9164 3738 9164 3715 9181
      3728 9197 3760 9187 3760 9181 3753 9154
TIME...MOT...LOC 0032Z 221DEG 36KT 3731 9179 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
606 
WWUS53 KSGF 300057
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
757 PM CDT WED MAR 29 2017

MOC065-215-300115-
/O.CON.KSGF.SV.W.0098.000000T0000Z-170330T0115Z/
Dent MO-Texas MO-
757 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN DENT AND NORTHEASTERN TEXAS COUNTIES...

At 757 PM CDT, a severe thunderstorm was located 7 miles east of
Licking, or 15 miles northeast of Houston, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montauk State Park...             Licking...
Darien...                         Montauk...
Jadwin...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and east central Missouri.

LAT...LON 3742 9162 3742 9164 3738 9164 3732 9168
      3745 9188 3760 9187 3760 9181 3753 9154
TIME...MOT...LOC 0057Z 202DEG 45KT 3746 9172 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
956 
WWUS53 KSGF 300112
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
812 PM CDT WED MAR 29 2017

MOC065-215-300122-
/O.EXP.KSGF.SV.W.0098.000000T0000Z-170330T0115Z/
Dent MO-Texas MO-
812 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DENT AND
NORTHEASTERN TEXAS COUNTIES WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for south central
and east central Missouri.

LAT...LON 3742 9162 3742 9164 3738 9164 3732 9168
      3745 9188 3760 9187 3760 9181 3753 9154
TIME...MOT...LOC 0112Z 210DEG 34KT 3758 9163 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:34 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 29, 6:34 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT Wed Mar 29 2017

.SHORT TERM...(Today and Tonight)
Issued at 120 PM CDT Wed Mar 29 2017

No major changes to the overall forecast message this afternoon
and tonight, with strong/severe thunderstorms still expected to
affect a large portion of the area. Large hail, straight line
winds, and a few tornadoes are all possible.

Early this afternoon, an area of low pressure was located just
south of Wichita, with a warm front lifting north through
southwestern Missouri. Gusty south/southeast winds and partly
sunny skies have allowed 1 PM temperatures to warm into the upper
60s across much of southeastern Kansas and southern Missouri, with
dewpoints in the upper 50s to around 60 degrees. As the atmosphere
continues to destabilize this afternoon, thunderstorms are
expected to develop across southeastern Kansas and northeastern
Oklahoma, and move northeast into the forecast area by mid
afternoon. Moderate instability and very favorable shear profiles
should yield a few supercells, with large hail and tornadoes the
primary threats. We will need to be especially mindful this
afternoon of the position of the surface warm front, as the
tornado threat will be maximized with any supercell that is able
to move parallel to the boundary.

This convection will continue north and east into southern and
central Missouri by late afternoon, with additional thunderstorms
expected to move north from northern Arkansas into southern
Missouri by the late afternoon and evening hours. Again,
supercells will be favored early on, with an attendant hail and
tornado risk. With time, convection is expected to form into a
series of linear segments, with an increasing risk for straight
line winds. A tornado risk will continue with any northeastward
surging line segments as well.

While individual cell motion should be fairly rapid toward the
northeast, the synoptic scale motion of this storm system will be
rather slow, suggesting that convection may linger well into the
late night hours, especially east of Highway 63.

.LONG TERM...(Thursday through Wednesday)
Issued at 215 PM CDT Wed Mar 29 2017

Convection should be ongoing Thursday morning with the area
solidly in the warm sector. Question then becomes will the
atmosphere destabilize enough on Thursday afternoon. Surface
front is forecast to be located roughly along Highway 63 on
Thursday morning. The possibility is there that the day's severe
convection will get started over south central Missouri. Believe
hail and wind will be the threats if storms do develop.

This system moves out by Friday morning. The area is then under an
upper level ridge until the next system approaches on Sunday. This
system looks to take a more southerly track as it digs towards the
Texas Gulf Coast. So...we should be more on the northern periphery
of the rain shield. This system departs late Monday evening with
yet another system approaching by Tuesday evening.

With the rather progressive flow...will not see too much variation
in day to day temperatures with a slight cool down as one system
departs followed by a decent warm up with the approach of the next
system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 631 PM CDT Wed Mar 29 2017

Scattered convection will continue in the CWA this evening. Not
expecting too much for JLN, but there is still a window for both
SGF/BBG during the evening hours. Could see brief period of
MVFR/IFR with any cell that goes across the terminal location, but
overall should remain in VFR until around mid morning Thursday.
Should start to see MVFR ceilings develop with the surface low
pushing across the area. Will also see rain and rain showers with
the low on Thursday with winds gradually shifting around to the
southwest-northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Mar 29, 6:17 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
617 PM CDT Wed Mar 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
617 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado Risk.
  Elevated Hail Risk.
  Elevated Thunderstorm Wind Damage Risk.
  Limited Flooding Risk.
  Significant Lightning Risk.

DISCUSSION...

  Thunderstorms will continue through the evening into the
  overnight hours tonight. A few thunderstorms are expected to
  become strong or severe, with a risk for damaging winds, and
  perhaps a tornado or two.

  In addition, storms that produce locally heavy rain or
  continually train over a given area will produce a limited
  risk for flooding, primarily for low water crossings and poor
  drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  The potential for strong to severe storms will continue into
  Thursday especially across the eastern Ozarks. Large hail will
  be the primary severe weather risk Thursday.

  Thunderstorms will also be possible with the next system that
  moves through the area from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this evening across southeastern
 Kansas and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Boxell

In the hours before

Special weather statement, Mar 29, 6:42 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
642 PM CDT WED MAR 29 2017

MOZ058-300015-
Maries MO-
642 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIES COUNTY UNTIL 715
PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dixon, or 20 miles north of Waynesville, moving north
at 60 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vienna...                         Brinktown...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3805 9196 3805 9218 3816 9218 3817 9219
      3829 9219 3829 9189
TIME...MOT...LOC 2342Z 181DEG 52KT 3810 9209

Wise
Local storm report, Mar 29, 6:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             2 SSW BRINKTOWN         38.10N 92.09W
03/29/2017  E1.00 INCH       MARIES             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 7 MILES NORTH OF
            DIXON.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Special weather statement, Mar 29, 7:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
706 PM CDT WED MAR 29 2017

MOZ058-071-083-300100-
Dent MO-Maries MO-Phelps MO-
706 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES...NORTHWESTERN
DENT AND PHELPS COUNTIES UNTIL 800 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Fort Leonard Wood, moving north at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rolla...                          St. James...
Belle...                          Doolittle...
Newburg...                        Edgar Springs...
Beulah...                         Vichy...
Lake Spring...                    Anutt...
Northwye...                       Lecoma...
Rosati...

This includes Interstate 44 between mile markers 173 and 200.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1100 PM CDT for central and
south central Missouri.

LAT...LON 3826 9164 3815 9164 3815 9153 3782 9153
      3760 9188 3760 9197 3764 9203 3772 9203
      3829 9187 3829 9165
TIME...MOT...LOC 0006Z 201DEG 40KT 3769 9198

Wise
Special weather statement, Mar 29, 7:09 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
709 PM CDT WED MAR 29 2017

MOZ082-083-300045-
Dent MO-Texas MO-
709 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENT AND
NORTHEASTERN TEXAS COUNTIES UNTIL 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
Houston, moving north at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Raymondville...
Montauk...                        Yukon...
Solo...                           Bucyrus...
Hazelton...                       Prescott...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3719 9185 3726 9206 3760 9203 3761 9153
TIME...MOT...LOC 0009Z 202DEG 52KT 3731 9192

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:06 PM CDTSpecial Weather StatementSGFPhelps54 min
Mar 29, 7:09 PM CDTSpecial Weather StatementSGFTexas36 min
Mar 29, 7:28 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
Mar 29, 7:47 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede43 min
Mar 29, 7:55 PM CDTSpecial Weather StatementSGFDouglas35 min
Mar 29, 8:16 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark44 min
Mar 29, 8:17 PM CDTSevere Thunderstorm WarningSGFCamden, Miller43 min
Mar 29, 8:40 PM CDTSevere Thunderstorm WarningSGFOzark50 min
Mar 29, 8:42 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright48 min
Mar 29, 8:44 PM CDTTornado WarningSGFDouglas46 min
Mar 29, 8:48 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede42 min
Mar 29, 9:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller27 min
Mar 29, 9:23 PM CDTSevere Thunderstorm WarningSGFPhelps, Texas34 min
Mar 29, 9:31 PM CDTSpecial Weather StatementSGFHowell44 min
Mar 30, 12:31 AM CDTSpecial Weather StatementSGFOregon59 min
Mar 30, 12:42 AM CDTSevere Thunderstorm WarningSGFOregon20 min
Mar 30, 1:57 AM CDTSpecial Weather StatementSGFMaries, Pulaski48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.